Dexamethasone and Depression
4 mg. tablets of Dexamethasone
What is Dexamethasone?
Dexamethasone is a steroid used for many ailments, diseases, allergies, arthritis, and is used in the drug treatment of certain cancers.
This drug can be found in eye drops, and in chemotherapeutic drugs.
Can Dexamethasone Cause Depression?
I am living proof that Dexamethasone does in fact, or can, in fact, cause depression. Currently, I am battling stage IV inoperable lung cancer.
Searching on Google and health-related sites I was unable to find very much information on Dexamethasone and depression. This is the main reason for me writing this article. I hope that for others searching out this information that they find my article useful and that it helps them.
When I first started my chemotherapy I would have to take a number of drugs the day before, the day of, and the day after the chemo was administered. This included two 4 mg. tablets of Dexamethasone twice daily.
I've gone through clinical depression before so I knew exactly what I was going through when I started becoming depressed. Usually, my husband sees all the symptoms before I do. This time I kept insisting that it was happening, and he kept blaming it on chemo itself.
Let me state that I am by no means a medical expert, and the following symptoms will vary from person to person.
Not being able to sleep
I never wanted to get out of bed
Lack of Appetite
I found food hard to swallow
No Sex Drive
Increased Sex Drive
I was afraid to be alone
No suicidal thoughts
I went to emergency as soon as I had such thoughts
Tired all the Time
Energetic all the Time
Not able to Cry
Cry at the Drop of a Hat
Even when I was very sad I could not cry
Once I was positive that I needed help with my depression I went to our local hospital for help and advice. Instead by the crisis center worker, I was told that she felt that it wasn't depression at all but a reaction to the chemo drugs that they were injecting me with. She suggested I talk to my oncologist and see if there was anything that he could do for me.
A week passed and I'd not been able to get into see my oncologist for a few days. I awoke one morning thinking about all the pills I had in my possession and thought it would be quite easy to put an end to everything. This really scared me so I had my husband drive me back to emergency where I saw the same crisis center worker.
This time she paid more attention to me and had the emergency room doctor prescribe an anti-depressant. I recall her exact words, which were: "These pills should kick in, in about two weeks and you'll start feeling better."
Right then and there I knew she knew little about anti-depressants as the majority of them take 4 to 6 weeks before you feel any results from them. But I thanked her and the doctor and went on my merry way to have the script filled.
Once I saw my oncologist he immediately had me talk to a psychiatrist that was on call. When I explained to her that I was very anxious she prescribed Clonazepam, for the anxiety and Cipralex and Abilify for the depression.
The next morning I thought that the psychiatrist was a miracle worker as all of the anxiety was gone. Six weeks later I was back to normal. From the beginning of seeing her, she was positive that the depression was caused by the Dexamethasone. I will continue to stay on the anti-depressants until I am no longer taking the steroid.
If you or someone you know is suffering from depression please get them or get help immediately. The sooner it is treated, the sooner the symptoms will go away.
Do you or do you know of anyone that has suffered from depression because of being on a certain type of prescription drug?
Sites You May Find Useful For Depression
- Canada Health Infoway
"Canada Health Infoway collaborates with the provinces and territories to facilitate and invest in a network of electronic health record systems across Canada."
- Mayo Clinic - Mayo Clinic
The Mayo Clinic is one of the first sites I search out whenever I need to know anything medical.
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.
© 2014 Susan Zutautas